A survey of optimal polynomial approximants, applications to digital filter design, and related open problems


In the last few years, the notion of optimal polynomial approximant has appeared in the mathematics literature in connection with the Hilbert spaces of analytic functions of one or more variables. In the 1970s, researchers in engineering and applied mathematics introduced least-squares inverses in the context of digital filters in signal processing. It turns out that in the Hardy space \(H^{2},\) these objects are identical. This paper is a survey of known results about optimal polynomial approximants. In particular, we will examine their connections with orthogonal polynomials and reproducing kernels in weighted spaces and digital filter design. We will also describe what is known about the zeros of optimal polynomial approximants, their rates of decay, and convergence results. Throughout the paper, we state many open questions that may be of interest.

This is a preview of subscription content, access via your institution.


  1. 1.

    Bénéteau, C., Condori, A., Liaw, C., Seco, D., Sola, A.: Cyclicity in Dirichlet-type spaces and extremal polynomials. J. Anal. Math. 126, 259–286 (2015)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Bénéteau, C., Condori, A., Liaw, C., Seco, D., Sola, A.: Cyclicity in Dirichlet-type spaces and extremal polynomials II: functions on the bidisk. Pac. J. Math. 276(1), 35–58 (2015)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Bénéteau, C., Fleeman, M., Khavinson, D., Seco, D., Sola, A.: Remarks on inner functions and optimal approximants. Can. Math. Bull. 61, 704–716 (2018)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Bénéteau, C., Ivrii, O., Manolaki, M., Seco, D.: Simultaneous zero-free approximation and universal optimal polynomial approximants. J. Approx. Theory 256, 105389 (2020)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Bénéteau, C., Khavinson, D., Liaw, C., Seco, D., Sola, A.: Orthogonal polynomials, reproducing kernels, and zeros of optimal approximants. J. Lond. Math. Soc. 94(3), 726–746 (2016)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Bénéteau, C., Knese, G., Kosiński, Ł., Liaw, C., Seco, D., Sola, A.: Cyclic polynomials in two variables. Trans. Am. Math. Soc. 368, 8737–8754 (2016)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Bénéteau, C., Manolaki, M., Seco, D.: Boundary behavior of optimal polynomial approximants. Constr. Approx. (2020). https://link.springer.com/article/10.1007/s00365-020-09508-z. Accessed 14 Apr 2021

  8. 8.

    Bénéteau, C., Khavinson, D., Liaw, C., Seco, D., Simanek, B.: Zeros of optimal polynomial approximants: Jacobi matrices and Jentzsch-type theorems. Rev. Mat. Iberoam. 35(2), 607–642 (2019)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Brown, L., Shields, A.: Cyclic vectors in the Dirichlet space. Trans. Am. Math. Soc. 285, 269–304 (1984)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Chen, B.-S., Chiou, B.-W., Peng, S.-C.: Minimum sensitivity IIR filter design using principal component approach. IEE Proc. G 138(4), 474–482 (1991)

    Google Scholar 

  11. 11.

    Chen, B.-S., Peng, S.-C., Chiou, B.-W.: IIR filter design via optimal Hankel-norm approximation. IEE Proc. G 139(5), 586–590 (1992)

    Google Scholar 

  12. 12.

    Chui, C.: Approximation by double least-squares inverses. J. Math. Anal. Appl. 75, 149–163 (1980)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Chui, C., Chan, A.: Application of approximation theory methods to recursive digital filter design. IEEE Trans. Acoust. Speech Signal Process. 30(1), 18–24 (1982)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Durrani, T., Chapman, R.: Optimal all-pole filter design based on discrete prolate spheroidal sequences. IEEE Trans. Acoust. Speech Signal Process. 32(4), 716–721 (1984)

    Article  Google Scholar 

  15. 15.

    Felder, C.: General Optimal Polynomial Approximants, Stabilization, and Projections of Unity. arXiv:2003.10015

  16. 16.

    Fricain, E., Mashreghi, J., Seco, D.: Cyclicity in reproducing kernel Hilbert spaces of analytic functions. Comput. Methods Funct. Theory 14, 665–680 (2014)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Genin, Y., Kamp, Y.: Counter-examples in the best least-squares inverse stabilization of 2D-recursive filters. Electron. Lett. 11, 330–331 (1975)

    Article  Google Scholar 

  18. 18.

    Geronimus, Ya.L.: Orthogonal Polynomials: Estimates, Asymptotic Formulas, and Series of Polynomials Orthogonal on the Unit Circle and on an Interval. Authorized translation from the Russian, Consultants Bureau, New York (1961)

  19. 19.

    Gonos, I.F., Virirakis, L.I., Mastorakis, N.E., Swamy, M.N.S.: Evolutionary design of 2-dimensional recursive filters via the computer language GENETICA. IEEE Trans. Circuits Syst. II 53(4), 254–258 (2006)

    Article  Google Scholar 

  20. 20.

    Izumino, S.: Generalized inverses of Toeplitz operators and inverse approximation in $H^{2}$. Tohoku J. Math. 2(37), 95–99 (1985)

    MathSciNet  MATH  Google Scholar 

  21. 21.

    Knese, G., Kosiński, Ł., Ransford, T., Sola, A.: Cyclic polynomials in anisotropic Dirichlet spaces. J. Anal. Math. 138, 23–47 (2019)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Richter, S., Sola, A., Sundberg, C.: Private communication

  23. 23.

    Robinson, E.: Structural properties of stationary stochastic processes with applications. In: Time Series Analysis. Wiley, New York (1963)

  24. 24.

    Sargent, M., Sola, A.: Optimal approximants and orthogonal polynomials in several variables. arXiv:2002.08790

  25. 25.

    Sargent, M., Sola, A.: Optimal approximants and orthogonal polynomials in several variables II: families of polynomials in the unit ball. arXiv:2009.01793

  26. 26.

    Seco, D., Téllez, R.: Polynomial approach to cyclicity for weighted $\ell ^{p}_{A}$ spaces. arXiv:200102130

  27. 27.

    Shanks, J., Treitel, S., Justice, J.: Stability and synthesis of two-dimensional recursive filters. IEEE Trans. Audio Electroacoust. AU-20 2, 115–128 (1972)

    Article  Google Scholar 

  28. 28.

    Simon, B.: Orthogonal Polynomials on the Unit Circle, Part I: Classical Theory, AMS Colloquium Publications 53. American Mathematical Society, Providence (2005)

    Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Catherine Bénéteau.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bénéteau, C., Centner, R. A survey of optimal polynomial approximants, applications to digital filter design, and related open problems. Complex Anal Synerg 7, 16 (2021). https://doi.org/10.1007/s40627-021-00068-x

Download citation


  • Optimal polynomial approximants
  • Digital filters
  • Dirichlet spaces
  • Reproducing kernels
  • Orthogonal polynomials

Mathematics Subject Classification

  • Primary 30Hxx
  • Secondary 30Jxx